Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Sep 21, 2023, 5:56 PM CDT for Chase County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2023, 5:56 PM CDT (22:56 UTC)
- Expired
- Sep 21, 2023, 9:08 PM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Chase County, KS
The radar
The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 6:25 PM CDT | RAIN 2.25 | 8 Nne Strong City, KS | |
| Sep 21, 7:31 PM CDT | FLASH FLOOD | 2 Nne Saffordville, KS | Reported water over ZZ gravel road north of highway 50. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 95 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
290
WGUS53 KICT 212256
FFWICT
KSC017-220300-
/O.NEW.KICT.FF.W.0004.230921T2256Z-230922T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
556 PM CDT Thu Sep 21 2023
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Northeastern Chase County in east central Kansas...
* Until 1000 PM CDT.
* At 556 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimated between 2 and 3
inches of rain have fallen. Additional rainfall amounts of 1 to 2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Tallgrass Prairie and Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3840 9635 3841 9660 3852 9662 3852 9660
3852 9654 3852 9652 3852 9647 3852 9644
3852 9639 3852 9637 3852 9635 3849 9635
3847 9635 3844 9635 3841 9635
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Darmofal1 follow-up statement
221
WGUS73 KICT 220208
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
908 PM CDT Thu Sep 21 2023
KSC017-220218-
/O.CAN.KICT.FF.W.0004.000000T0000Z-230922T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chase KS-
908 PM CDT Thu Sep 21 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN CHASE COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3840 9635 3841 9660 3852 9662 3852 9660
3852 9654 3852 9652 3852 9647 3852 9644
3852 9639 3852 9637 3852 9635 3849 9635
3847 9635 3844 9635 3841 9635
$$
JakubWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 3:31 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Sep 21, 3:31 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Wichita KS 331 PM CDT Thu Sep 21 2023 .SHORT TERM...(This evening through Sunday night) Issued at 330 PM CDT Thu Sep 21 2023 Main focus/challenge remains convective trends/severe potential on Saturday afternoon/evening. In the shorter term, a 75kt speed maxima around 300 mb will streak across the KS/OK border late this afternoon before exiting later this evening. This may foster some marginal upscale growth in the presence of moderate instability across for portions of the area. Otherwise, more robust severe storms should remain just northwest of the forecast area through the evening. While not as impressive as previously progged, modest elevated moisture transport on a modest low-level jet should promote additional scattered to numerous showers/storms later tonight thru Friday morning with the highest confidence after 12z/Friday mainly east of the I-135 corridor. Elevated convection will probably linger into midday or perhaps early afternoon across the Flint Hills and southeast Kansas. While enough clearing and destabilization is expected to occur in the wake of the morning convection some weak ridging aloft and a stronger cap looks to inhibit deep surface based convection along the western periphery of the forecast area. The higher confidence on deep convection and also severe storms still looks to be on Saturday afternoon/evening as the main upper low/trof begins to eject into the northern/central Plains and cold front merges/overtakes the dry-line as it moves into central and eastern Kansas. The general consensus blend still places the effective forcing surface boundary near the Kansas turnpike corridor either side of 21z. Strong instability and around 40kts of deep layer shear with weak or no capping should result in some robust rotating storms/severe weather. Best chances as of now appear to reside along and east of the Kansas turnpike, keeping portions of the Wichita metro area in play. Plan to keep mention of all hazards for Saturday afternoon/evening. Will continue to carry some post-frontal shower chances through Sunday across southeast Kansas with temperatures near seasonal climo. Darmofal .LONG TERM...(Monday through Thursday) Issued at 330 PM CDT Thu Sep 21 2023 Rather low to modest confidence through the middle of next week with a blocking high aloft over western Ontario/Hudson Bay area. Medium range solutions range from some ridging developing aloft over the area to weak northwest flow to the southwest of a weakening cut-off low over the Upper Midwest. Will continue to show mainly dry weather with temperatures near climo. KED && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1236 PM CDT Thu Sep 21 2023 While VFR conditions are generally expected through the first 12 hours of the TAF period, there is a chance for some shower or an isolated thunderstorm at all terminals except KCNU this afternoon. KRSL/KGBD/KSLN are the most likely locations to get this thunderstorm activity or an errant 20-30kt wind gust this afternoon. Later this evening there is an outside chance for some thunderstorm activity near KICT but the chances of this activity remain below 50% so kept it out of the TAF at this time. Friday morning there will be another chance for some shower and thunderstorm activity. This time it will be restricted to the eastern areas of the region and likely only affect KCNU for a few hours. Confidence is low so handled this with a PROB30 group at this time. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 83 68 87 / 40 40 10 30 Hutchinson 66 84 66 87 / 40 30 10 20 Newton 66 83 67 87 / 50 50 10 40 ElDorado 66 82 67 86 / 60 60 10 50 Winfield-KWLD 67 83 67 88 / 50 50 10 50 Russell 65 85 65 84 / 50 10 20 10 Great Bend 65 84 65 83 / 40 10 10 10 Salina 66 84 68 87 / 60 40 20 30 McPherson 66 84 66 87 / 50 40 10 30 Coffeyville 66 81 66 86 / 60 60 20 60 Chanute 66 80 66 85 / 60 60 20 60 Iola 66 81 65 85 / 60 60 20 60 Parsons-KPPF 66 81 66 87 / 60 60 20 60 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...KED LONG TERM...KED AVIATION...Metzger
Hazardous weather outlook, Sep 21, 3:58 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 358 PM CDT Thu Sep 21 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-222100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 358 PM CDT Thu Sep 21 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few strong to marginally severe storms will be possible with the main risks being dime to quarter size hail and wind gusts of 50 to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms Friday morning, mainly along and east of I-135. A few strong to marginally severe storms are possible. There is a conditional risk for a couple severe storms late Friday afternoon and evening, mainly across portions of central Kansas. Thunderstorms may have a difficult time forming, and may not even form at all. However, if a storm or two is able to develop, they will capable of large hail and damaging winds. There is more confidence on potential for severe storms on Saturday afternoon and evening, mainly along and east of the I-135 corridor. Damaging winds to 70 mph, 2 inch diameter hail, and a tornado will be possible. Locally heavy rainfall may also result in minor flooding across southeast Kansas Saturday evening through Saturday night. Thunderstorm chances may linger into Sunday over southeast Kansas, however strong or severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Sep 21, 4:53 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
453 PM CDT Thu Sep 21 2023
KSZ053-212245-
Chase KS-
453 PM CDT Thu Sep 21 2023
...A strong thunderstorm will impact portions of northeastern Chase
County through 545 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Strong City, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cottonwood Falls, Strong City, Hymer, Tallgrass Prairie, and
Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3848 9635 3841 9636 3830 9657 3852 9672
3852 9636
TIME...MOT...LOC 2153Z 239DEG 14KT 3849 9658
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JAKUBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 4:53 PM CDT | Special Weather Statement | ICT | Chase | 52 min |
| Sep 21, 5:10 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 50 min |
| Sep 21, 5:51 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 54 min |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.